Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 150, NWS Twin Cities, MN

July 28, 2019Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2019, 5:10 PM CDT for Polk County, Wisconsin. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2019, 5:10 PM CDT (22:10 UTC)
Expired
Jul 28, 2019, 6:00 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:31 PM CDTTORNADO5 E Milltown, WITORNADO SPUN UP 5 NE OF BALSAM LAKE, CROSSED BONE LAKE, THEN DISSIPATED 3 E OF LUCK, WI. TREE DAMAGE OCCURRED ALONG PATH WITH 90 MPH WINDS AND A MAX PATH WIDTH OF 100 YARDS.
Jul 28, 5:50 PM CDTTSTM WND DMGLuck, WITREE DAMAGE AND POWER LINES DOWN IN LUCK AND AREAS TO THE SOUTH NEAR MILLTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:51 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS53 KMPX 282210
SVRMPX
WIC095-282300-
/O.NEW.KMPX.SV.W.0150.190728T2210Z-190728T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
510 PM CDT Sun Jul 28 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Polk County in northwestern Wisconsin...

* Until 600 PM CDT.

* At 510 PM CDT, a severe thunderstorm was located near Dresser, or
  32 miles north of River Falls, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Osceola, St. Croix Falls, Frederic, Luck, Balsam Lake, Taylors
  Falls, Centuria, Milltown, Dresser, Mckinley, Wanderoos and
  Straight Lake Wilderness State Park.

This includes U.S. Highway 8 in Minnesota near mile marker 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for east central
Minnesota...and northwestern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4548 9215 4526 9254 4534 9270 4565 9248
      4565 9216
TIME...MOT...LOC 2210Z 222DEG 41KT 4533 9256 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
591 
WWUS53 KMPX 282218
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 PM CDT Sun Jul 28 2019

WIC095-282300-
/O.CON.KMPX.SV.W.0150.000000T0000Z-190728T2300Z/
Polk WI-
518 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN POLK COUNTY...

At 518 PM CDT, a severe thunderstorm was located near Balsam Lake, or
37 miles east of Cambridge, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Croix Falls, Frederic, Luck, Balsam Lake, Centuria, Milltown,
Mckinley and Straight Lake Wilderness State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4548 9215 4531 9256 4541 9263 4565 9248
      4565 9216
TIME...MOT...LOC 2218Z 213DEG 50KT 4541 9249 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
166 
WWUS53 KMPX 282235
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT Sun Jul 28 2019

WIC095-282300-
/O.CON.KMPX.SV.W.0150.000000T0000Z-190728T2300Z/
Polk WI-
535 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN POLK COUNTY...

At 535 PM CDT, a severe thunderstorm was located near Luck, or 29
miles west of Rice Lake, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Luck, Balsam Lake, Milltown, Mckinley and Straight Lake Wilderness
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4550 9215 4538 9246 4548 9252 4565 9242
      4565 9216
TIME...MOT...LOC 2235Z 221DEG 38KT 4553 9235 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
462 
WWUS53 KMPX 282247
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT Sun Jul 28 2019

WIC095-282300-
/O.CON.KMPX.SV.W.0150.000000T0000Z-190728T2300Z/
Polk WI-
547 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN POLK COUNTY...

At 546 PM CDT, a severe thunderstorm was located 8 miles east of
Luck, or 27 miles southwest of Spooner, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mckinley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4550 9215 4547 9235 4556 9243 4565 9234
      4565 9216
TIME...MOT...LOC 2246Z 225DEG 31KT 4554 9230 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:35 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 28, 2:35 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 235 PM CDT Sun Jul 28 2019

Short term concerns remain convective/severe weather threat into
the evening. See latest SPC SWOMCD for particulars.

Expect upper trough and attendant MCV to exit into western WI
early this evening. This should take and severe threat east into
west central WI for the early evening. Will trend PoPs from the
west into the evening, and end them into Wisconsin late.
Otherwise, latest HRRR has continued to generate some widely
scattered convection with the secondary cold front progged into
western MN later in the evening. This could generate some isolated
showers as they die off after sunset. Clouds expected to remain
to the east with some breaks developing to the west overnight.
Then low level CAA and leftover RH will generate some clouds
across mainly the eastern half of the CWA into Monday. Cooler
850MB air drops over the region during the day (+8c) and with
clouds, northwest breeze, and dewpoints dropping into the 50s, it
will feel like an early fall day.

Clouds should erode to the east into Monday night with overnight
temperatures dropping off through the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 28 2019

It looks to be quiet for most of the week as we sit downstream of
the large scale ridge with dry northwest flow much of the time.
We'll eventually see some precipitation chances return by the end
of the week as warm advection increases and we start to see some
moisture return on the backside of the surface high. Model
guidance is in good agreement through the period, leading to
decent confidence in a dry forecast through at least Thursday.
Could easily see a delay in the chance PoPs that are re-introduced
across the area Friday into Saturday given the persistence of the
surface ridge to our east and the intermittent nature to the warm
advection signal to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jul 28 2019

Showers and thunderstorms will continue to develop and move east
into the early evening. Could see IFR conditions with heavy
rain/thunder across the northern and eastern TAF sites. Should see
intensification of activity over easter central MN by about 19z-
20z and move east across west central WI into the evening. This
has greatest potential of severe thunderstorms with strong winds
or an isolated tornado. Expect period of MVFR cigs as the system
exits. Secondary front moves into northwest CWA later this evening
but believe any convection potential is small. Lower clouds could
break some to the west but believe a mainly MVFR trend is in
storm for the northern and west central WI TAF sites into Monday
morning. Surface winds E-SE becoming W-NW into tonight as system
exits. Could see gusts to 23kt or so into Monday afternoon.

KMSP...Showers/thunder move back into the area by 20z and could be
heavy. Then decreasing trend expected after 00z as system exits to
the east. May see a brief period MVFR cigs after system exits and
again into Monday morning as colder air moves in. Should lift to
VFR Monday afternoon.

/OUTLOOK FOR KMSP/
Mon night...VFR. NW wind 5 kt.
Tue...VFR. NW wind 5 kt.
Wed...VFR. SE wind 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 28, 12:53 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Sun Jul 28 2019

MNZ041>044-047>050-054>058-064-065-073-291800-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into this evening. Some storms may be
severe with damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-291800-
Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and this evening. Some
storms may be severe with damaging winds and perhaps a couple
tornadoes, especially across east central Minnesota and west
central Wisconsin. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jul 28, 3:20 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          2 SW BISCAY             44.81N 94.30W
07/28/2019                   MCLEOD             MN   TRAINED SPOTTER

            PHONED IN REPORT FROM TRAINED SPOTTER.

&&

CTG
Local storm report, Jul 28, 3:42 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          2 SSE SILVER LAKE       44.88N 94.18W
07/28/2019                   MCLEOD             MN   TRAINED SPOTTER

            TRAINED SPOTTER PHONED IN REPORT OF A
            TORNADO.

&&

CTG
Local storm report, Jul 28, 4:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          2 SW FOREST LAKE        45.25N 93.01W
07/28/2019                   WASHINGTON         MN   FIRE DEPT/RESCUE

            FIREFIGHTER PHONED IN REPORT OF TORNADO NEAR
            HIGHWAY 97 AND ENFIELD AVENUE.

&&

CTG
Local storm report, Jul 28, 5:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          4 W SCANDIA             45.25N 92.89W
07/28/2019                   WASHINGTON         MN   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN AND TREES ON
            2 HOUSES.

&&

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:06 PM CDTTornado WarningMPXPierce39 min
Jul 28, 5:55 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire35 min
Jul 28, 6:29 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.